NetWellness is a global, community service providing quality, unbiased health information from our partner university faculty. NetWellness is commercial-free and does not accept advertising.
Wednesday, September 20, 2017
Addiction and Substance Abuse
After effects of inhalant abuse
My friend had a problem with inhalants throughout high school. He used spray paint massively and is lucky he didn`t die. He is 19 now. Recently I walked in the bathroom after he used it. There was a somewhat bloody tissue in the trash can and I asked him about it. He said it wasn`t a big deal and has some, but not a large amount of blood in the tissue about every three days when he blows his nose. Could this be a sign of the effects of the spray-paint abuse? If so, what damage could this have caused? Should we consult a doctor?
Thank you, I`m very worried about him.
Thank you for your excellent question. Certainly people who have inhaled solvents to a large extent in the past can have damage to their sinuses and nose air passages. This damage can linger over time and continue to cause some bleeding, especially in the winter months when the air is dry and there are more colds and flu in the community.
First, your friend should not smoke cigarettes or be around others who are smoking. Often avoiding the irritants that are in tobacco smoke really helps.
Secondly, moisturizing the nose and sinus area can help.
Finally, if the bleeding continues, especially if it gets worse or if frequent sinus infections become a problem, then certainly see a physician.
Hope this helps. Please do not hesitate to write back with further questions.
Ted Parran, MD
Associate Professor of General Medical Sciences
School of Medicine
Case Western Reserve University